MAUDE Adverse Event Report: ETHICON INC. PROLENE SUTURE 30"(75CM) 0 BLU; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE

ETHICON INC. PROLENE SUTURE 30"(75CM) 0 BLU; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Model Number 8412H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/12/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that a patient underwent a gynecological procedure on (b)(6) 2019 and suture was used.During the procedure, the tip of the needle broke off while inside the patient.The tip was found and removed.The procedure was completed with no adverse patient consequences.No additional information was provided.
 
Additional Manufacturer Narrative
Date sent to the fda: 02/28/2020.Additional information: d10, h6.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances related to the reported complaint condition were identified.Additional h-3 summary: a failed suture needle was submitted for fractographic evaluation.A fracture was observed at the tip of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage, a cup-and-cone shaped fracture and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.
 
Additional Manufacturer Narrative
Date sent to the fda: 02/28/2020.

Brand Name
PROLENE SUTURE 30"(75CM) 0 BLU
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key9642292
Report Number2210968-2020-00792
Device Sequence Number2139640
Product Code GAW
UDI-Device Identifier10705031015265
UDI-Public10705031015265
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K133356
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2023
Device Model Number8412H
Device Catalogue Number8412H
Device Lot NumberMPH428
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/05/2020
Initial Date Received by Manufacturer 01/09/2020
Supplement Date Received by Manufacturer02/05/2020
02/05/2020
Initial Report FDA Received Date01/29/2020
Supplement Report FDA Received Date02/28/2020
02/28/2020
Patient Sequence Number1